Net reproduction functions for nonlinear structured population models



Farkas JZ (2018) Net reproduction functions for nonlinear structured population models. Mathematical Modelling of Natural Phenomena, 13 (3), Art. No.: 32.

The goal of this note is to present a general approach to define the net reproduction function for a large class of nonlinear physiologically structured population models. In particular, we are going to show that this can be achieved in a natural way by reformulating a nonlinear problem as a family of linear ones; each of the linear problems describing the evolution of the population in a different, but constant environment. The reformulation of a nonlinear population model as a family of linear ones is a new approach, and provides an elegant way to study qualitative questions, for example the existence of positive steady states. To define the net reproduction number for any fixed (constant) environment, i.e. for the linear models, we use a fairly recent spectral theoretic result, which characterizes the connection between the spectral bound of an unbounded operator and the spectral radius of a corresponding bounded operator. For nonlinear models, varying the environment naturally leads to a net reproduction function.

Physiologically structured populations; net reproduction function; positive operators;

Mathematical Modelling of Natural Phenomena: Volume 13, Issue 3

Publication date31/12/2018
Publication date online21/05/2018
Date accepted by journal09/03/2018
PublisherEDP Sciences